Originator and biosimilar anti–tumor necrosis factor (anti-TNF) therapies are widely used to treat inflammatory bowel disease (IBD) and are effective in reducing systemic inflammation and thereby reducing tissue damage. While these drugs have revolutionized the treatment of IBD, adverse events (AEs) related to these agents can cause morbidity and mortality, and gastroenterologists must be prepared to recognize and manage these AEs. A recently published review described AEs of particular concern with anti-TNFs and outlined their management.
Originator and biosimilar anti—tumor necrosis factor (anti-TNF) therapies are widely used to treat inflammatory bowel disease (IBD) and are effective in reducing systemic inflammation and thereby reducing tissue damage. While these drugs have revolutionized the treatment of IBD, adverse events (AEs) related to these agents can cause morbidity and mortality, and gastroenterologists must be prepared to recognize and manage these AEs. A recently published review described AEs of particular concern with anti-TNFs and outlined their management.
Acute infusion reactions—those that occur 24 hours or fewer after infusion—can involve mild symptoms like flushing to severe symptoms like anaphylaxis. Regardless of the anti-TNF agent that has caused the reaction, management typically involves infusion rate adjustments and treatment with antihistamines and corticosteroids. Managing severe acute reactions should focus on standard anaphylaxis guidelines.
Neutropenia has been reported as a result of anti-TNF use, as has thrombocytopenia. Anemia, considered a marker of disease activity in IBD, may also be a rare AE with anti-TNF drugs. All patients starting anti-TNF therapy should have a baseline complete blood count and repeat testing every 3 to 6 months to check for hematological effects.
Because biologics suppress the immune system, bacterial infections are common and should be treated per local guidelines. Less common infections, like Legionnaires disease and meningitis, have also been reported. Suspected infection requires confirmatory testing and standard antibiotic treatment. Tuberculosis (TB) has been reported, and if a patient has latent TB, appropriate treatment must be given for at least 3 weeks before starting anti-TNF therapy. Viral infections have been reported, and immunoglobulin or oral therapy may be appropriate.
All patients should be screened for hepatitis before beginning anti-TNF treatment. Any patient with a hepatitis infection should be jointly managed with hepatology services.
Finally, in patients with HIV, potential benefits of anti-TNFs must be balanced against a potential increase in the risk of opportunistic infections in patients with attenuated immune systems.
Fungal infections have also been reported in patients undergoing anti-TNF treatment, and patients with IBD already have increased risk for these infections, which must be treated with antifungal therapy.
Autoimmune-like disorders related to anti-TNFs have been described in patients treated with infliximab and include drug-induced systemic lupus erythematosus, vasculitis, multiple sclerosis—like demyelination, and other conditions. Management requires a customized approach, and each manifestation should be treated as a distinct condition. In some cases, discontinuation of anti-TNF therapy will be warranted.
Skin irritation, skin infection, psoriasis, eczema, acne, and alopecia have all been reported with anti-TNF therapy. Rarely, erythema nodosum, granuloma annulare, and interstitial granulomatous dermatitis have been reported. Management may include specialist involvement of a dermatologist, treatment of infections as appropriate, and, in severe cases, stopping treatment or considering alternatives.
Worsening cardiac failure has been reported as a possible AE related to anti-TNF therapy, with the risk of adverse clinical effects persisting up to 5 months after treatment cessation. Rarely, there have been reports of second-degree and complete heart block with infliximab therapy. Current guidance recommends avoiding anti-TNF use in patients with heart failure, and those who develop heart failure while being treated should discontinue therapy.
Demyelination has been recognized as a complication of anti-TNF treatment and of IBD, and can occur in the central or peripheral nervous system. It remains unclear whether anti-TNF therapy causes demyelination or triggers an existing tendency, but patients who are at higher risk for demyelination may need to avoid anti-TNF agents.
A number of malignancies are thought to be related to anti-TNF therapy, including solid organ malignancies, skin cancers, lymphoproliferative malignancies, or viral-associated cancers. The association between these malignancies and anti-TNFs is not clear, but patients’ previous or pre-existing cancer should be carefully documented, and risks and benefits must be weighed.
The authors conclude by writing that although anti-TNF agents are often effective, they present unique challenges that require prompt recognition of AEs. Further reporting of rare AEs and timely reporting of common AEs will help clinicians better assess risks and help patients make informed decisions about their treatment.
Shivaji UN, Sharratt CL, Thomas T. Review article: managing the adverse events caused by anti‐TNF therapy in inflammatory bowel disease [published online February 8, 2019]. Aliment Pharmacol Ther. doi: 10.1111/apt.15097.